Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 4:18 PM EDT for Florence County, Marlboro County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 4:18 PM EDT (20:18 UTC)
- Expired
- May 31, 2003, 5:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Florence County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 118 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 312018
SVRILM
SCC041-069-312115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT SAT MAY 31 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA
MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 515 PM EDT
* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR
FLORENCE AND QUINBY... MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FLORENCE AROUND 420 PM
QUINBY AROUND 420 PM
BRISTOW AROUND 430 PM
BROWNSVILLE AROUND 435 PM
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3445 7969 3429 7966 3410 7979 3415 7958
3423 7958 3428 7965 3446 7956
$$
SRPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:55 PM EDT, 23 minutes earlier.
Area forecast discussion, May 31, 3:55 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 355 PM EDT SAT MAY 31 2003 ...TORNADO WATCH TIL 8 PM... SEVERE THUNDERSTORMS AT TIME. STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT. PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH HERE 03Z-06Z AND END THE THREAT FOR CONVECTION. HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE ALONG THE WARM FRONTAL BOUNDARY. DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN WEEK. CWF: PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND WINDS AND SEAS HAVE STARTED TO RESPOND. FPSN7 AND 41004 BOTH SHOWING 20 KT AND 4 FT SEAS. SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL AND SFC COLD FRONT THIS EVENING. STRONGEST WINDS WILL REMAIN N OF MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS. TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING OUT OF HAND. WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY DOWN QUICKLY. SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE. GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5. 12Z RUN NOW FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY DRASTIC CHANGES. .ILM... .NC...SMALL CRAFT ADVISORY AMZ250-252. .SC...SMALL CRAFT ADVISORY AMZ254-256. PUBLIC: DIGIORGI MARINE: RAS
Hazardous weather outlook, May 31, 4:44 AM EDT, 11 hours 34 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RAN
In the hours before
Special weather statement, May 31, 12:45 PM EDT, 3 hours 33 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1245 PM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED TORNADOES ARE ALSO POSSIBLE. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM DIGIORGI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:39 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 51 min |
| May 31, 4:32 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 58 min |
| May 31, 4:53 PM EDT | Tornado Warning | ILM | Marion | 37 min |
| May 31, 5:03 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.